Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

October 15, 2021Lawrence County, Alabama

NWS Huntsville, AL issued this special weather statement at Oct 15, 2021, 5:36 PM CDT for Lawrence County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 5:36 PM CDT (22:36 UTC)
Expired
Oct 15, 2021, 6:00 PM CDT
In force
24 min
Issued by
NWS Huntsville, AL
Hail
0.25 in
Wind
40

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS84 KHUN 152236
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
536 PM CDT Fri Oct 15 2021
 
ALZ002>004-152300-
Lawrence AL-Franklin AL-Colbert AL-
536 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of southeastern
Colbert, northeastern Franklin and southwestern Lawrence Counties
through 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 30 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Russellville, Moulton, Town Creek, Littleville, Courtland, Mt Hope,
La Grange, Tharptown, Ne Smith and Landersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3443 8775 3461 8777 3468 8732 3441 8730
TIME...MOT...LOC 2236Z 265DEG 24KT 3453 8767 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

KTW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Oct 15, 2:30 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 15, 2:30 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
230 PM CDT Fri Oct 15 2021

.NEAR TERM...(Tonight)
Issued at 230 PM CDT Fri Oct 15 2021

The main focus for the forecast package this afternoon revolves
around the potential for strong to severe storms to impact Northern
Alabama and Southern Middle Tennessee late this evening and tonight.

The main forecast feature of interest is a cold front to our W that's
oriented SW to NE across much of the OH and MS River Valleys. It's
attached to it's parent low in Ern Canada and into portions of the
Northeast. Showers and storms have begun developing in earnest ahead
of, and especially along the cold front as of this writing. A Severe
Thunderstorm Watch is in effect currently for these locations,
encompassing much of Arkansas, West TN, Northern MS, and portions of
Missouri and Kentucky. Storms in this area are expected to increase
in coverage and intensity as the evening wanes on, and it's this
activity that will march Ewrd into our area late this evening and
into the wee hours of the morning into Saturday. Through the day
today, SPC has introduced a Slight Risk into our far NWrn counties,
with a 5% tornado threat expected for later this evening and tonight
(along with a 15% wind threat for the same time frame).

While our main concern this evening will be damaging winds from the
(eventual) QLCS along the front, there is a nonzero threat for a
tornado or two to develop across portions of Northwestern Alabama,
where the better shear/instability may be realized between 03-06Z
tonight. This threat should diminish with time as the storms move
Ewrd, but the potential for damaging winds is possible for the entire
area (all of Northern AL/Southern Middle TN). The activity this
evening will also produce heavy rainfall, but will be moving at such
a clip that flash flooding is by far and large the lowest threat on
the spectrum during this time.

HIRES models are showing the development of a mesolow across portions
of Arkansas this afternoon, and it's this feature that models are
keying on as it moves NE into Wrn TN. While models are pinpointing
this feature as the main feature to focus on for the highest
winds/tornado threat, it's important to note that any wobble in the
track of this feature would put it closer (or hopefully further NW)
of the local area. This is something that will be monitored with
mesoanalysis this evening and it's eventual evolution NEwrd.

The main timeframe this evening for these threats to occur looks to
be around 9pm in NW AL, 10pm along I-65 to Huntsville, and pushing
into NE AL by about 11pm. The fropa itself will enter and exit the
area from about midnight through sunrise, making for a cloudy start
to the day for NE AL, but a sunny one for NW AL.

.SHORT TERM...(Saturday through Sunday)
Issued at 230 PM CDT Fri Oct 15 2021

Cooler/drier air will continue filtering into the Tennessee Valley in
the wake of the recently departed cold front, with morning lows
Saturday starting off in the lower 50s NW/middle 50s SE. A great
taste of Fall will linger for the weekend, with daytime highs in the
middle 60s for highs both days (with a few locations in Srn Middle
TN in the lower to middle 60s). Skies should be clear both days, so
make plans to get out and enjoy the amazing weather we've been
longing for these past few weeks! Morning lows Sunday morning will be
the coldest of the forecast period, bottoming out in the lower to
middle 40s across the area. I wouldn't be surprised to see an upper
30 or two in Southern Middle TN thanks to good radiational cooling,
but have officially gone with 40F lows there for now.

.LONG TERM...(Sunday night through Thursday)
Issued at 230 PM CDT Fri Oct 15 2021

Thanks to ridging in place across the local area for much of the week
ahead, temperatures will slowly moderate each day, with a few more
clouds to speak of by the middle of the week. Dry weather will
persist during this time, making for beautiful weather for the middle
of October.

The next chance of rain arrives sometime Thursday into Friday of next
week as an upper low comes ashore in NorCal. This system will
traverse the midsections of the country and drag a cold front toward
our local area by Thu/Fri. For now, have included low-end PoPs, but
lots will change between now and then. Highs by this point in the
forecast will warm into the middle to upper 70s, with morning lows
starting out in the lower/middle 50s each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1254 PM CDT Fri Oct 15 2021

Current MVFR conds will linger as showers/storms develop in the
vicinity of the terminals later this afternoon. More widespread
shower/tstorm activity arrives late tonight along a cold front,
having pushed E of the terminals by 16/08Z. Erratic tstorm wind gusts
are possible, but did not formally include with this issuance.
Otherwise, expect a wind shift in the wake of the front, with NW
gusts up to 20-25kts possible by sunrise. IFR conditions are possible
between 16/08-13Z, which will give way to MVFR and then VFR by
mid/late morning at both KHSV and KMSL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...12
SHORT TERM...12
LONG TERM...12
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 15, 12:39 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1239 PM CDT Fri Oct 15 2021

ALZ001>010-016-TNZ076-096-097-161130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1239 PM CDT Fri Oct 15 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

A few strong to severe thunderstorms are possible later this evening
and overnight, with damaging winds the primary threat, though a tornado
or two cannot be ruled out across Northwest Alabama. This activity will
diminish from west to east from midnight through sunrise Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Special weather statement, Oct 15, 4:10 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
410 PM CDT Fri Oct 15 2021

ALZ005-006-TNZ096-152145-
Madison AL-Limestone AL-Lincoln TN-
410 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of western Madison,
northern Limestone and southwestern Lincoln Counties through 445 PM
CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Rogersville, moving east at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ardmore, Harvest, Elkmont, Lester, Good Springs, Cartwright, Cairo,
Holland Gin, Mt Rozell and Leggtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 8681 3487 8676 3486 8719 3500 8721
      3499 8684 3512 8683
TIME...MOT...LOC 2109Z 261DEG 21KT 3496 8712

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Oct 15, 4:46 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
446 PM CDT Fri Oct 15 2021

ALZ005-006-TNZ096-152215-
Madison AL-Limestone AL-Lincoln TN-
446 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and southwestern Lincoln Counties
through 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 12 miles north of Athens, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ardmore, Blanche, Taft, Elkwood, Holland Gin and Cash Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 8670 3493 8669 3492 8695 3499 8695
      3499 8684 3502 8683
TIME...MOT...LOC 2145Z 263DEG 19KT 3497 8690

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Oct 15, 5:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
536 PM CDT Fri Oct 15 2021

ALZ002>004-152300-
Lawrence AL-Franklin AL-Colbert AL-
536 PM CDT Fri Oct 15 2021

...A strong thunderstorm will impact portions of southeastern
Colbert, northeastern Franklin and southwestern Lawrence Counties
through 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving east at 30 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Moulton, Town Creek, Littleville, Courtland, Mt Hope,
La Grange, Tharptown, Ne Smith and Landersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3443 8775 3461 8777 3468 8732 3441 8730
TIME...MOT...LOC 2236Z 265DEG 24KT 3453 8767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:10 PM CDTSpecial Weather StatementHUNLimestone35 min
Oct 15, 4:46 PM CDTSpecial Weather StatementHUNLimestone29 min
Oct 15, 6:17 PM CDTSpecial Weather StatementHUNLawrence28 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.